Background: Cerebral venous thrombosis is a rare complication of polycythemia. To our knowledge, epoetin alfa-induced polycythemia has not previously been reported in association with cerebral venous thrombosis.
Case description: A 37-year-old patient who was receiving peritoneal dialysis and epoetin alfa (Epogen) therapy presented with a several-day history of worsening headache, and a neuroimaging scan demonstrated thrombosis of the sagittal and transverse sinus. Epoetin alfa therapy, which had been initiated 3 months earlier according to an institutional protocol, was associated with a problematic increase in hematocrit values.
Conclusions: Headache should raise the suspicion of cerebral venous thrombosis in patients who are being treated with epoetin alfa, particularly in the presence of elevated hematocrit values. Monitoring hematocrit parameters in accordance with "standard guidelines" is recommended.